Louisiana, 2010Flash Flood in Louisiana, August 30, 2010
August 30, 2010 · NWS LIX · 1 event in 1 county or zone
A slow moving thunderstorm produced localized flash flooding in the New Orleans metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm produced localized flash flooding in the New Orleans metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 30, 2:37 AM CST, 11 hours 23 minutes earlier.
Area forecast discussion, Aug 30, 2:37 AM CST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 AM CDT MON AUG 30 2010
.SHORT TERM...
EARLY THIS MORNING...A FEW SCATTERED SHOWERS CONTINUE TO DEVELOP
OFF THE MISSISSIPPI COAST. THIS SEEMS TO COINCIDE WITH A WEAKNESS
IN THE MID LEVEL RIDGE BETWEEN THE MAIN RIDE CENTER ACROSS THE MID
ATLANTIC AND THE SECONDARY WEAKER RIDGE AXIS ALONG THE TEXAS
COAST. THIS WEAKNESS LOOKS TO REMAIN IN PLACE THROUGH THE DAY
TODAY AND CONTINUE TO AFFECT THE AREA THROUGH THE MIDWEEK TIME
FRAME. WITH AFTERNOON HIGHS CLIMBING INTO THE UPPER 80S TO LOWER
90S...AND LITTLE INHIBITION IN PLACE...CONVECTIVE TEMPS SHOULD EASILY
BE MET. THIS WILL RESULT IN ANOTHER ROUND OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA...LIKELY
WEAKENING ONCE AGAIN WITH THE LOSS OF DAYTIME HEATING. HAVE
THEREFORE KEPT LIKELY POPS GOING FOR ABOUT THE EASTERN HALF OF THE
CWA WITH CHC POPS ELSEWHERE. GIVEN PW VALUES ABOVE 2IN...THERE
REMAINS THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL WITHIN THE
HEAVIER DOWNPOURS.
EXPECTING ANOTHER ROUND OF SCATTERED CONVECTION ONCE AGAIN ON
TUESDAY AND WEDNESDAY AS MID LEVEL TROUGH REMAINS IN
PLACE...GRADUALLY SHIFTING WEST WITH TIME. AS THIS OCCURS...MID
LEVEL DRY AIR WILL BECOME INCREASINGLY EVIDENT THROUGH THIS TIME
FRAME LEADING TO LESSER CONVECTIVE COVERAGE TOWARDS MIDWEEK.
THEREFORE...LITTLE CHANGE MADE TO THE GOING FORECAST...GRADUALLY
TAPERING POPS THROUGH THIS TIME FRAME TO ACCOUNT.
DEROCHE
.LONG TERM...
BEYOND MIDWEEK...MID LEVEL RIDGING BEGINS TO BUILD WESTWARD WITH A
CONTINUE FETCH OF DRIER MID LEVEL AIR MOVING INTO THE AREA. THIS
WILL LIKELY LIMIT PRECIPITATION CHANCES HEADING THROUGH THE LATTER
PARTS OF THE WEEK. BY THE END OF THE WEEK...DEEPENING UPPER TROUGH
ACROSS THE EASTERN PORTIONS OF THE CONUS WILL BRING A COLD FRONT
SOUTHWARD INTO THE SOUTHEASTERN US. HOWEVER...THIS BOUNDARY WILL
LIKELY STALL NORTH OF THE REGION DURING THE WEEKEND.
OTHERWISE...LITTLE CHANGES MADE TO THE MEDIUM RANGE.
DEROCHE
&&
.AVIATION...
ALTHOUGH BOUNDARY LAYER WINDS ARE FAIRLY STRONG...A WEAK ELEVATED
LOW LEVEL INVERSION HAS BEGUN TO DEVELOP ACROSS THE AREA THIS
MORNING. WITH AMPLE MOISTURE IN PLACE...A BROKEN TO OVERCAST DECK
OF CLOUDS HAS FORMED AT MOST OF THE TERMINALS. ONLY TERMINALS NEAR
THE WATER...SUCH AS KGPT AND KMSY HAVE SEEN VFR CONDITIONS
CONTINUE. AT OTHER TAF SITES...IFR AND EVEN LIFR CEILINGS HAVE
FORMED IN THE LAST COUPLE OF HOURS. DUE TO THE STRONG BOUNDARY
LAYER WINDS...VISIBILITY RESTRICTIONS SHOULD NOT BE A
CONCERN...HOWEVER THE LOW CLOUD DECK SHOULD PERSIST THROUGH AROUND
13-14Z BEFORE SLOWLY LIFTING. AFTER 14Z...PREVAILING MVFR CEILINGS
ARE EXPECTED AT THE TERMINALS. IN ADDITION...SOME CONVECTION SHOULD
DEVELOP AS THE ATMOSPHERE WARMS AND DESTABILIZES IN THE LATE MORNING
AND EARLY AFTERNOON HOURS. A TEMPO GROUP IS IN PLACE AFTER 18Z TO
REFLECT THIS INCREASED CHANCE OF CONVECTIVE ACTIVITY AFFECTING THE
TERMINALS. AFTER 06Z TONIGHT...ANOTHER ELEVATED INVERSION MAY
DEVELOP...ALLOWING FOR MORE IFR CONDITIONS TO DEVELOP. INLAND
TERMINALS WILL BE MOST IMPACTED. 32
&&
.MARINE...
STRONG EASTERLY FLOW OF 15 TO 20 KNOTS AND SEAS OF 4 TO 6 FEET WILL
CONTINUE TO AFFECT THE COASTAL WATERS...ESPECIALLY TO THE EAST OF
THE MISSISSIPPI RIVER THROUGH THE FIRST HALF OF THE WEEK. THIS
PATTERN WILL REMAIN IN PLACE DUE TO A FAIRLY STAGNANT SYNOPTIC SCALE
PATTERN WITH A BROAD RIDGE OVER THE MID-ATLANTIC AND TROUGH ACROSS
THE WESTERN GULF OF MEXICO. THE RIDGE OVER THE MID-ATLANTIC WILL
STRENGTHEN LATER IN THE WEEK...ALLOWING FOR LIGHTER WINDS OF 5 TO 10
KNOTS AND LOWER SEAS OF 2 TO 3 FEET TO TAKE HOLD. HOWEVER...THESE
CONDITIONS ARE NOT EXPECTED UNTIL AT LEAST THURSDAY. TIDES WILL
ALSO BE RUNNING ABOVE NORMAL THROUGH TOMORROW DUE TO THIS PERSISTENT
ONSHORE FLOW. 32
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 89 70 90 70 / 50 20 30 10
BTR 91 73 91 73 / 50 20 30 10
ASD 88 73 89 74 / 60 30 40 20
MSY 89 76 89 76 / 60 30 40 20
GPT 87 74 90 75 / 60 30 40 20
PQL 86 72 89 71 / 60 30 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE
ISLAND LA OUT 20 NM...AND COASTAL WATERS FROM STAKE ISLAND
LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
TO 60 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE
ISLAND LA OUT 20 NM...AND COASTAL WATERS FROM STAKE ISLAND
LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
TO 60 NM.
&&Hazardous weather outlook, Aug 30, 9:14 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1014 AM CDT MON AUG 30 2010
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-311515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1014 AM CDT MON AUG 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE
THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE SOUTHEASTERN HALF
OF THE AREA. LOCALIZED STREET FLOODING MAY BE POSSIBLE WITHIN THE
HEAVIER DOWNPOURS.
SMALL CRAFT WILL NEED TO EXERCISE CAUTION ON THE COASTAL WATERS
TODAY...MAINLY TO THE EAST OF THE MOUTH OF THE MISSISSIPPI RIVER.
WINDS OF 15 TO 20 KNOTS WILL PRODUCE 4 TO 6 FOOT SEAS...ESPECIALLY
OFFSHORE.
AREA RIVERS HAVE ALSO SWOLLEN DUE TO RECENT HEAVY RAINFALL.
ADDITIONAL RAINFALL MAY LEAD TO FURTHER RISES AND POSSIBLE FLOODING.
PERSISTENT EAST TO SOUTHEAST WINDS WILL KEEP TIDES AROUND 1 FOOT
ABOVE NORMAL ACROSS THE COAST AND AROUND THE TIDAL LAKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TO BECOME MORE SCATTERED ON TUESDAY
AND WEDNESDAY...THEN ISOLATED BY THURSDAY. NO HAZARDOUS WEATHER IS
EXPECTED WITH THIS ACTIVITY.
PERSISTENT EAST TO SOUTHEAST WINDS WILL KEEP TIDES AROUND 1 FOOT
ABOVE NORMAL ACROSS THE COAST AND AROUND THE TIDAL LAKES...ESPECIALLY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 30, 10:31 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1131 AM CDT MON AUG 30 2010
LAZ050-302315-
LIVINGSTON-
INCLUDING THE CITIES OF...DENHAM SPRINGS...WALKER
1131 AM CDT MON AUG 30 2010
...TICKFAW RIVER AT KILLIAN NEAR FLOOD STAGE...
AS OF 1100 AM...THE CURRENT STAGE AT THE TICKFAW RIVER NEAR KILLIAN
IS 3.8 FEET. THE FLOOD STAGE AT THIS POINT IS 4.0 FEET. THERE IS A
CHANCE THAT THE RIVER COULD RISE SLIGHTLY TODAY AND REACH FLOOD
STAGE DUE TO A COMBINATION OF TIDAL INFLUENCES AND EXPECTED
RAINFALL IN THE AREA TODAY.
AT 4.0 FEET SOME MINOR FLOODING ALONG LOUISIANA HIGHWAY 22 CAN BE
EXPECTED AS WELL AS ON THE CAMPGROUNDS ALONG THE EAST BANK OF THE
RIVER. SHOULD THE RIVER RISE A FLOOD WARNING WOULD BE NECESSARY.
98/SO
Special weather statement, Aug 30, 11:13 AM CST, 2 hours 47 minutes before
LAZ040-MSZ080-301815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1213 PM CDT MON AUG 30 2010
...CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL MOVING NORTHWEST
AFFECTING HANCOCK COUNTY...ST. TAMMANY PARISH...
AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 6 MILES EAST OF SLIDELL...OR ABOUT 5 MILES
WEST OF PEARLINGTON...MOVING NORTHWEST AT 10 MPH.
THE CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL...PEARL RIVER...SLIDELL AIRPORT AND LACOMBE
THE PRIMARY THREATS FROM THESE STORMS ARE A PERIOD OF VERY HEAVY
RAINFALL...LIGHTNING STRIKES...AND WIND GUSTS TO NEAR 35 MPH.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
22/TD
Flash Flood, Jefferson
- When
- August 30, 2:00 PM CST to 3:40 PM CST
- Where
- Jefferson County, 1 mi S of Metairie to 0.63 mi S of Jefferson
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.965, -90.150
Two businesses were flooded near Jefferson Highway and Metairie Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 30, 2010$865,000 · 1 in hail · 13 events
- Tornado and Hail in Wyoming, August 30, 2010$175,000 · EF1 · 7 events
- Lightning Strike in Arkansas, August 30, 2010$100,000 · 1 event
- Flash Flood and Hail in South Dakota, August 30 to 31, 2010$31,000 · 1 in hail · 17 events
- Damaging Wind in Nebraska, August 30, 2010$41,000 · 70 kt wind · 1 event
- Tropical Storm and Strong Wind in U.S. Virgin Islands, August 30, 2010$30,000 · 6 events
- Damaging Winds in South Dakota, August 30, 20101 injured · 61 kt wind · 13 events
- Flash Flooding and Debris Flow in Puerto Rico, August 30 to 31, 201016 events
- Damaging Winds in Nebraska, August 30, 201061 kt wind · 3 events
- Hail in North Dakota, August 30, 20101.75 in hail · 2 events
- Hail in North Dakota, August 30, 20101 in hail · 2 events
- Damaging Winds in Nebraska, August 30, 201060 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253922.